Could statins be the reason for my lack of libido?
Since I started taking atorvastatin two years ago my sex drive has dropped to virtually nothing. It has always been very high in the past and I am wondering if the loss could be the result of the statin. I am sailing through the menopause, although could this be the reason for my lack of libido?
Cardiac nurse June Davison says:
I’m sorry to read that you have lost your sex drive lately. Sexual problems, such as a lack of sex drive, are a reported side effect of statins and the onset of these difficulties could be linked to you taking them.
Sexual problems, such as a lack of sex drive, are a reported side effect of statins
However, it could also be linked to the menopause, a time when some women find their interest in sex decreases. Have a chat with your GP who can help establish the cause of the problem. If you feel uncomfortable talking to your GP about this, the Sexual Advice Association is a charity that provides support and information. Visit the Sexual Advice Association or call its helpline on 020 7486 7262 (open Monday, Wednesday and Friday).
Read our Q&A about statins
Meet the experts
June Davison is a Senior Cardiac Nurse. Her extensive experience includes caring for patients after heart surgery and running cardiac rehabilitation programmes. She has specific training in supporting families with inherited heart conditions.